How can pain for fractured vertebrae be cured and is it safe to give increased Dilaudid dosage?
User rating for this question
Hi, my father is 80yr old. Oct.23 xray showed a L1 fractured vertebrae, unknown if recent or old trauma. He is in a LOT of pain. Was started on 1mg Dilaudid 4-6 hours, last week changed to 2mg 3-4 hours. He cannot sit at all and finds walking very difficult beyond a very few moments. Once he goes back to bed it hurts a great deal but after a few minutes it eases and becomes virtually painless. About 2 weeks after the xrays he had a few days where it was remarkably better so he decided to push it, getting on all fours to do something, and also lifting the lid off the toilet tank to do a minor repair. That was about 1st-2nd week November. Since then it seems to be getting worse on the pain level and lack of mobility. He had constipation but milk of magnesia seems to be helping that very well. He had nausea and lack of appetite but Gravol Non Drowsy in the Gingerroot formula seems to be helping that greatly. The problem is his ability to be on his feet long enough to get something to eat. He does live alone and manages with a walker. He has family stopping in once a day to prepare meals to be reheated, getting groceries and anything else he needs but he is getting worn down by the pain and confused that it is actually hurting more as time goes by. He can easily urinate into a container when lying down but everything seems to 'freeze up' when sitting on the toilet or standing. Is this just the body tensing because of the pain? Would this kind of fracture actually go through a period of hurting MORE as it heals? It seems lately that this is the case :( Can I safely tell him to take more of the 2mg Dilaudid than 2mg every 3-4 hours? He is spending a great deal of time in bed due to pain, I am guessing this can't be good? Are just short walks up and down the hallway of benefit? I go to his clinic to talk to his doc but its always a 1-2hr wait during work hours and is getting very difficult for me to get away. I am feeling desperate to do something for him, not sure if a hospital will take him or just fill him with pain killers and send him home again. My most recent concern was to get him eating well and I've done that but the pain is now interfering with him the food even though he wants to eat again. I believe he is/was on medication for cholesterol and HBP but I don't think either were greatly serious. Also had to watch sugar intake but was not diabetic. I'm desperate to help him, not sure if I should take him somewhere or what. He wants to stay home, he understands it is a long healing process, but I fear depression because of the pain, it is wearing him down.
Posted Mon, 30 Dec 2013 in General Health
Answered by Dr. Pavan Kumar Gupta 5 hours later
Brief answer....needs proper evaluation Detailed answer... Hello, Thanks for the query. I really feel sorry for the pain being suffered by your father. In fact he needs to be investigated whether this fracture is due to osteoporosis or due to some metastatic cancer. He needs o be subjected for either a CT scan or MRI to know the exact cause of fracture. In most of the cases of spinal compression fractures in old age,the cause is osteoporosis. Treatment involves.... Pain medications Reduction in activity Medications to improve bone density A good back brace to minimise the spine motion during healing Sometimes a surgery may be needed Normally anti inflammatories are sufficient to take care of pain and drugs like DILAUDID are used only for short period because narcotic pain relievers can cause addiction. Rest in bed is required but prolonged inactivity is avoided as it can lead to further osteoporosis. Medicines like BISPHOSPHONATES are used to prevent further bone loss and help prevent further compression fractures A good back brace is required which provides the external support to the spine just like a cast supports a fracture. If the pain persists despite conservative treatment surgical procedures like vertebroplasty or spinal fusion is done. You must consult an orthopedician and get him properly evaluated and managed . I hope it helps,however you may revert to me for any further query. Best of luck Thanks
People also viewed
- Clammy palms and cough
- Dilaudid for cancer pain relief
- Infant sweaty clammy skin
- Dizzy nauseous clammy hands
- Discharge stains like bleach
- Hair bleach made me dizzy
- Dizzy spell with clamminess
- Dilaudid help angina pain?
- Bleach irratated eyes how to cure it
- Hair bleach fumes effects
- Dilaudid pain medicine iv
- Citalopram and excessive sweating
- Oxycontin vs dilaudid for pain
- Redness due to face bleach side effects
- Dilaudid in a pain pump